Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
173 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

What causes severe constipation, black stool with blood post withdrawal from Effexor?

Answered by
Dr.
Dr. Grzegorz Stanko

General Surgeon

Practicing since :2008

Answered : 5768 Questions

default
Posted on Tue, 6 Sep 2016 in Digestion and Bowels
Question: I am a 40 yr old female dealing the effects of being on/weaning off of Effexor for anxiety. I have been on it for six months and started having high blood pressure and high heart rate about two months in which caused my dr to take my dose from 300mg to 225mg daily. This helped my heart rate some, but I eventually also started dealing with chronic hives that come on when sleeping but fade during the day with activity. I have been working towards weaning off of the Effexor after my psychiatrist tried taking me off cold turkey at 75mg with disastrous results. I went back on and am now five days into no Effexor after a much longer taper. I have had slightly high, but now normal upon retesting, ANA results that prompted visits to a rheumatologist along with an allergist to dealer with the hives. High doses of antihistamines plus singulair help, but do not cure he hives. The allergist is suggesting Xolair injections while the rheumatologist is suggesting Plaquenil. I have yet to decide which course to take.

One thing I haven't mentioned to any doctors, because I thought it was from the severe constipation from the Effexor, is periodic bright red blood on the toilet paper and/or on the stool in the toilet after bowel movements. I do not have black, maroon or tarry stools, and blood is streaked on the surface of the stool. I also have periodic mucus discharge on the toilet paper, both clear and yellowish at times, as well as seeing mucus on the stool at times. I also have very mild dull paid here and there in the anal area, sometimes radiating to my inner upper thigh area and closer to the vaginal area. This pain is very mild and not constant. I just feel the need to mention it. I had a colonoscopy three years ago after some bleeding that was normal. I also had my GP diagnose hemorrhoids around four years ago after an anoscopy in his office. I don't have any lumps I can feel around the opening of the anus, but I didn't then either and was still diagnosed with hemorrhoids. I'm concerned this could actually be something more serious such as an inflammatory bowel issue (I have been diagnosed with IBS in the past). I don't have a lot of abdominal pain, some mild bloating. What are the possibilties of autoimmune bowel issues, anal or colon cancer? Did I make a big mistake not mentioning this to any of the doctors? I am a few weeks away from follow up appointments and am now worried the chronic hives could be related to this and I've put off mentioning it in favor of other issues.

doctor
Answered by Dr. Grzegorz Stanko 17 hours later
Brief Answer:
Cancer is not possible.

Detailed Answer:
Hello!

Thank you for the query.

First of all few words about colon and rectal cancer. YOU ARE WAY TOO YOUNG TO HAVE THIS TYPE OF CANCER. Please note that colon cancer is strongly associated with an age. It is well know that it appears in the age over 50 (the only exception is hereditary colon cancer which can appear in young age, but you should have some cases of this cancer in your family). Moreover, it is also known that colon cancer develops about 10 years. And you have had colonoscopy quite recently. So we can say, colon cancer is impossible at this point.

Blood on the stool surface is from hemorrhoids. No doubt in that. Mucus is always present when you have constipation. Its because intestine still produces mucus even when the stool is not being excreted. That is why you may see the mucus from time to time.
So both blood and mucus is not a sign of inflammatory bowels disease.

However, skin changes can appear few years before inflammatory bowels disease. It may kind of predict it. Very common sign of inflammatory bowels disease is joints pain (as well as other autoimmune diseases). If you have also joints pain, colonoscopy done once again and gastroscopy is a good idea.

Hives can be a reaction to something you eat (foods and drugs), something you wear (laundry detergent) and many other. I hope you have had allergic tests done (prick tests).

Generally autoimmune diseases are very often extremely hard to diagnose. It is possible that you wont get the answer why hives appears.

Hope this helps.
Regards.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Medical Procedures
Medical Topics

Recent questions on  Abdominal pain

doctor1 MD

I am 50 years old, i have been taking medicines frequently for past 2 years (a course of antibiotics for every alternate months due to amoebiasis,...

doctor1 MD

Mostly brown discharge when I wipe but not in urine. After sex wiped and it was bright red. Were worried so havent had sex since. Strain to have a...

doctor1 MD

My two year old became unwell yesterday. Hiccups all afternoon, not eating. Vomited+++ last night. Initially febrile but now settled, no further...

doctor1 MD

I ve been having lots of medical issues within the past year. I recently moved to a very cold place after having lived in Florida for about 15...

doctor1 MD

My husband got very nauseated and extremely sweaty while urinating. He also got shaky. This happened once before about 5 years ago. What could...

doctor1 MD

I'm having slight bleeding when I urinate and also light vaginal bleeding . I am also having slight abdominal pain . I had cervical cancer and had...

doctor1 MD

Hi doctor so my partner and i had a baby 8 and a half months ago we were using condoms as protection. I have underacfive thyroid . We decided last...